Some Hypothesis Tests for the Covariance Matrix When the Dimension Is Large Compared to the Sample Size

Olivier Ledoit and Michael Wolf


This paper analyzes whether standard covariance matrix tests work when dimensionality is large, and in particular larger than sample size. In the latter case, the singularity of the sample covariance matrix makes likelihood ratio tests degenerate, but other tests based on quadratic forms of sample covariance matrix eigenvalues remain well-defined. We study the consistency property and limiting distribution of these tests as dimensionality and sample size go to infinity together, with their ratio converging to a finite non-zero limit. We find that the existing test for sphericity is robust against high dimensionality, but not the test for equality of the covariance matrix to a given matrix. For the latter test, we develop a new correction to the existing test statistic that makes it robust against high dimensionality.

Annals of Statistics, Volume 30, Number 4, August 2002, pages 1081-1102

Download full paper (Acrobat PDF - 191KB)

Back to research page

Back to home page